Tags: acid reflux | GERD | osteoporosis | proton pump inhibitor

Will Heartburn Medicine Weaken My Bones?

By    |   Monday, 26 Jan 2015 04:49 PM

Question: I’m an 85-year-old woman with osteoporosis and GERD. I just found out the antacid (a proton pump inhibitor) I’m taking may make my bones even more brittle. What should I do?
 
Dr. Hibberd’s answer:

Proton pump inhibitor (PPI) medications have revolutionized the treatment of ulcers, gastritis, and GERD conditions (the leading cause of heartburn). They are easy to use, potent, and convenient.
 
Yes, some side effects are noted in some people and you need to decide with your physician whether they are necessary all the time or whether another treatment (such as an H2 blocker like Zantac can be used as an alternative, and used periodically to allow for a PPI vacation of sorts).
 
Other options include addressing your osteoporosis directly, and determining whether it needs observation, treatment, or gentle dietary manipulation.
 
You are not 60 years of age and options for you need to be tempered with the gains expected at your age of 85.
 

© 2017 NewsmaxHealth. All rights reserved.

 
1Like our page
2Share
Dr-Hibberd
Proton pump inhibitor (PPI) medications have revolutionized the treatment of ulcers, gastritis, and GERD conditions (the leading cause of heartburn).
acid reflux, GERD, osteoporosis, proton pump inhibitor
157
2015-49-26
Monday, 26 Jan 2015 04:49 PM
Newsmax Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved